About To Make A Medication Change. Very Unsure and Anxious
September 23, 2018 9:29 AM   Subscribe

I have been on Luvox for 6 months for my lifelong OCD and depression. I have had a ton of side effects and felt like I wasn't getting better. I went to a different doctor in NYC who made a recommendation that i am second guessing. I am not sure if it is my anxiety and OCD, or a legitimate "disagreement" with the course of action. details inside

I have been on Luvox for 6 months for my lifelong OCD and depression. I have had a ton of side effects and felt like I wasn't getting better. I went to a different doctor in NYC who made a recommendation that i am second guessing. I am not sure if it is my anxiety and OCD, or a legitimate "disagreement" with the course of action. details inside

I have had lifelong OCD, anxiety and depression. I have been on a bunch of different meds in the past, including Luvox. They never really worked and all of them had side effects. I had horrible withdrawal when coming off a bunch of meds (including benzos) years ago. I swore off meds. Fast forward a few years and i started Luvox again in January. It didn't work in the past. The DR thought that I hadn't been on a high enough dose for long enough. I have been at the theraputic dose for a few months and i have tons of side effects and still feel mentally poor which is compounded by my fatigue which keeps me from getting anything done which ends up making me more depressed and anxious

I saw and a new Dr and this doctor recommended tapering down 50mg a week to 50mg every 2 weeks on the Luvox (depending on how I feel) and to start Pristiq at 50mg in the AM right away. I have serious reservations about the speed of the taper and SNRIs in general. I think that blocking the reuptake of my norepineprine SEEMS like a bad idea as someone with anxiety. I think that the logic is that it would help wake me up from the SSRI fatigue. I also gave heard that SNRIs are much harder to get off of. I asked about anafranil, but he thought that Anafranil would be too sedating.

He also had me take a Genomind test, (I have taken 23 and me in past) but wanted to have me start Pristiq right away (without waiting the 3-4 days or so for the Genomind to come back. He indicated that we may add another med at some point

He believed in the OCD and depression diagnosis, but thought that i also may have some ADHD

I am in therapy too BTW

I am scared of meds in general since I've had bad withdrawal and quite frankly, never felt the same after coming off meds years ago (prob the daily benzos). It wasn't just uncomfortable, it was HELL!!

How do I know if this is legimate worrying or my disease?

Are the SNRIs more "hardcore" than Luvox?

Thank you in advance
posted by kbbbo to Health & Fitness (5 answers total) 1 user marked this as a favorite
 
I have a lifetime of GAD and SNRIs and NRI’s have treated me very well. It’s worth a shot.
posted by chesty_a_arthur at 9:44 AM on September 23, 2018 [2 favorites]


I think you should lower the pressure on yourself and what these meds will do. The new meds may work or may not, and both possibilities are just fine. Either way you've learned more about what works and what doesn't. You may be uncomfortable for a while but this is not forever. It's three months or six months out of your entire life- a blip on the radar. You know what else is hell? Unmanaged OCD and depression. You're just a little more used to it.

As someone whose been on quite the psychiatric med rollercoaster, I feel for you. It's hard! You have to live your life and get things done while your brain chemistry is changing. I do not doubt the withdrawal was awful. Just remember it's not forever and keep in touch with your doctor about concerns and side effects. Good luck.
posted by Bistyfrass at 10:32 AM on September 23, 2018 [2 favorites]


Hi! I have OCD/Depression and here's my take: Fluvoxamine was the devil. it made me gain weight, have night sweats, and heartburn. anafranil changed my life for the better, it was like night and day. I have not found it sedating. the only problem I had was initial dry mouth. I was terrified to go off fluvoxamine, but when I did I was so much happier. The only down side has been slightly increased social anxiety. Being nervous about your meds is totally normal, don't beat yourself up about it.
posted by evilmonk at 11:07 AM on September 23, 2018 [1 favorite]


I'm an emergency physician/toxicologist.

1) I think that blocking the reuptake of my norepineprine SEEMS like a bad idea as someone with anxiety.

Since noradrenaline (NA) modulates the activity of brain regions associated with anxiety, more NA means more anxiety, right?

Actually, no.

SNRI's have a long track record of successfully treating depression and anxiety, and no evidence to date supports the idea that they promote anxiety if gradually titrated.

(FWIW, the apparent disconnect between more noradrenergic transmission without more anxiety is known as the “noradrenergic paradox.")

2) How do I know if this is legimate worrying or my disease?

Worrying reflects and reinforces your disease (Generalized Anxiety Disorder and/or OCD), and your disease reflects and reinforces your worrying. Neither can be understood or "known" independent of the other. Set aside this question for now.
posted by BadgerDoctor at 12:00 PM on September 23, 2018 [7 favorites]


If everyone reacted the same way to SSRIs and similar meds, there wouldn't need to be so damn many of them, but the truth of the matter is that the drug one person loves can make another violently ill, or just not work. For example, lots of people swear by Celexa, but it gave me paranoid delusions. On the other hand, Welbutrin really works for me but my doc told me it only works for 40% of the population. Unfortunately, the only way the find out what works for you is to keep trying them until you succeed. I know it's a pain, but when you finally find the right one, you're done! It's totally reasonable to try an SNRI for someone who didn't respond to an SSRI (Welbutrin, for example, blocks norepinephrine and dopamine reuptake, with hardly any effect on serotonin reuptake). I hope this one works better for you than Luvox.
posted by ubiquity at 7:31 PM on September 23, 2018 [1 favorite]


« Older "How do you know it was because of your race?"   |   Help me dress myself: wedding edition Newer »

You are not logged in, either login or create an account to post comments